Nebraska, 2017Winter Storm in Nebraska, December 23, 2017
December 23, 2017 · NWS CYS · 5 events in 3 counties and zones
A potent Pacific low pressure system produced moderate to heavy snow across southern portions of the Nebraska Panhandle. Gusty northwest winds of 25 to 35 mph produced areas of blowing and drifting snow.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent Pacific low pressure system produced moderate to heavy snow across southern portions of the Nebraska Panhandle. Gusty northwest winds of 25 to 35 mph produced areas of blowing and drifting snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 23, 2:40 PM MST, 20 minutes earlier.
Area forecast discussion, Dec 23, 2:40 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
240 PM MST Sat Dec 23 2017
.SHORT TERM...(This evening through Sunday night)
Issued at 240 PM MST Sat Dec 23 2017
Snowing over much of the CWA this afternoon, though holding just
north of Cheyenne. Some w-e banding noted over far se Wy into the
Panhandle and reports of around an inch or so an hour reported
from these. These bands should persist the rest of the afternoon
into the evening while slipping slowly east along with good FG
forcing. Should see a general 1-2 inches of additional snow this
evening, with locally heavier amounts possible under any more
persistent bands. Current hilites look ok and will not make any
changes at this time. Snow should gradually wind down this
evening as the better forcing moves east out of the area with some
clearing expected later tonight. Quite cold tonight with some low
wind chills possible out west, below
-15F.
A mostly sunny day Sunday but still chilly as the cold surface
high moves southeast. Breezy to windy around the mtns as well as
falling pressures over the high plains sharpen the gradient. next
disturbance then approaches the area late in the day and should
spread some snow showers to western parts of the CWA by late
Sunday evening while the arctic front sloshes back sw over the
Panhandle.
.LONG TERM...(Monday through Saturday)
Issued at 240 PM MST Sat Dec 23 2017
Quick look at models showing another period of mainly light snows
over parts of the CWA Monday as another disturbance passes by and
the arctic front holds banked up against the higher terrain. The
upper pattern then transitions to a more wnw direction for the mid
and later part of the week which should allow for milder
temperatures across the CWA along with some windy periods as weak
impulses pass by the region. Some snow showers mainly over the
mtns Weds into Thursday otherwise mainly dry weather expected.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1155 AM MST Sat Dec 23 2017
Snow will continue from Scottsbluff to Alliance in zone of
stronger frontogenetic forcing near the Arctic frontal boundary
through early evening with IFR to periodically LIFR visibility
expected to prevail. As the upper system starts to swing by, the
front will move south bringing lower ceilings and visibilities
at IFR category to Cheyenne and Sidney after 21Z. Occasional snow
with visibility down to LIFR periodically will continue at
Rawlins through early evening. The front will move south into
Colorado by 03Z with low to midlevel forcing easing and
diminishing snow shower coverages by 06Z...with VFR expected all
airports after 06Z.
&&
.FIRE WEATHER...
Issued at 240 PM MST Sat Dec 23 2017
No fire weather concerns with cool to cold temperatures and periods
of snow the next few days over the districts.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 PM MST this afternoon for WYZ101-
102.
Winter Storm Warning until 8 PM MST this evening for WYZ106-107-
116-117.
Winter Weather Advisory until 8 PM MST this evening for
WYZ103>105-108-109-111-113-115-118-119.
Winter Storm Warning until midnight MST tonight for WYZ112-114.
Blizzard Warning until midnight MST tonight for WYZ110.
NE...Winter Weather Advisory until 5 PM MST this afternoon for NEZ002-
003-095-096.
Winter Weather Advisory until 8 PM MST this evening for
NEZ019>021-054-055.
&&
SHORT TERM...RE
LONG TERM...RE
AVIATION...JG
FIRE WEATHER...REHazardous weather outlook, Dec 23, 2:51 AM MST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
251 AM MST Sat Dec 23 2017
NEZ002-003-019>021-054-055-095-096-WYZ101>119-241000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
251 AM MST Sat Dec 23 2017
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Blizzard Warning is in effect for Arlington and Elk Mountain
until midnight Saturday night.
A Winter Storm Warning is in effect for the Snowy and Sierra Madre
Ranges until midnight Saturday night.
A Winter Storm Warning is in effect for Platte County and the
southern Laramie Range and foothills between Laramie and Cheyenne
including the I-80 Summit from 8 am this morning until 8 pm this
evening.
Winter Weather Advisories are in effect for Converse and Niobrara
Counties and the northern Nebraska Panhandle until 5 pm today.
Winter Weather Advisories are in effect for the lower elevations
west of Interstate 25 until 8 pm this evening.
Winter Weather Advisories are in effect from 8 am today to 8 pm
tonight for much of lower elevations of far southeast Wyoming and
the southern Nebraska panhandle.
Widespread snow, moderate to heavy at times, will occur today into
this evening. Snowfall will total over one foot over the Snowy and
Sierra Madre Ranges, with 6 to 12 inches over the northern Laramie
Range, Bordeaux and southern Platte and Goshen counties.
Elsewhere, expect 2 to 5 inches of snow. Areas of blowing snow and
blizzard conditions will occur near Arlington and Elk Mountain
with near zero visibilities at times today.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
In the hours before
Local storm report, Dec 23, 1:13 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
113 PM MST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM SNOW LANCE CREEK 43.02N 104.64W
12/23/2017 E4.0 INCH NIOBRARA WY PUBLIC
REPORT RECEIVED VIA FACEBOOK.
&&
GCLAYCOMLocal storm report, Dec 23, 1:25 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
125 PM MST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM SNOW TORRINGTON 42.07N 104.18W
12/23/2017 E5.0 INCH GOSHEN WY PUBLIC
REPORT RECEIVED VIA FACEBOOK.
&&
GCLAYCOMLocal storm report, Dec 23, 1:43 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
143 PM MST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HEAVY SNOW 11 SW WHEATLAND 41.94N 105.11W
12/23/2017 E6.0 INCH PLATTE WY PUBLIC
REPORT RECEIVED VIA FACEBOOK. REPORT WAS 5-6 INCHES.
&&
GCLAYCOMLocal storm report, Dec 23, 2:03 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
203 PM MST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM BLIZZARD ARLINGTON 41.59N 106.21W
12/23/2017 CARBON WY DEPT OF HIGHWAYS
ARLINGTON WYDOT SITE. VISIBILITY UNDER 1/4 MILE WITH WIND
GUSTS TO 42 MPH.
0145 PM BLIZZARD 5 NW ARLINGTON 41.64N 106.29W
12/23/2017 CARBON WY DEPT OF HIGHWAYS
WAGONHOUND WYDOT SITE. VISIBILITY UNDER 1/4 MILE WITH
SNOW AND WIND GUSTS TO 46 MPH.
0150 PM BLIZZARD 3 NW ARLINGTON 41.62N 106.24W
12/23/2017 CARBON WY DEPT OF HIGHWAYS
FOOTE CREEK WYDOT SITE. VISIBILITY 1/4 MILE WITH WIND
GUSTS TO 40 MPH.
&&
GCLAYCOMLocal storm report, Dec 23, 2:13 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
213 PM MST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM SNOW LUSK 42.76N 104.45W
12/23/2017 E2.0 INCH NIOBRARA WY PUBLIC
REPORT RECEIVED VIA FACEBOOK.
0211 PM SNOW 25 NNE CHEYENNE 41.48N 104.61W
12/23/2017 E2.0 INCH LARAMIE WY PUBLIC
REPORT RECEIVED VIA FACEBOOK. 2 INCHES OF NEW SNOW AND
STILL SNOWING HARD.
&&
GCLAYCOMLocal storm report, Dec 23, 2:32 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
232 PM MST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM SNOW BUFORD 41.11N 105.30W
12/23/2017 E0.0 INCH ALBANY WY DEPT OF HIGHWAYS
INTERSTATE 80 EASTBOUND CLOSED OVER THE SUMMIT DUE TO
ACCIDENTS. ESTIMATED OPENING TIME 4-6 HOURS.
0229 PM SNOW DOUGLAS 42.76N 105.39W
12/23/2017 E3.5 INCH CONVERSE WY PUBLIC
REPORT RECEIVED VIA FACEBOOK.
&&
GCLAYCOMWinter Storm, Scotts Bluff
- When
- December 23, 3:00 PM MST to 11:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Seven inches of snow was observed at Scottsbluff.
Winter Storm, Scotts Bluff
- When
- December 23, 3:00 PM MST to 11:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Seven inches of snow was observed at Melbeta.
Winter Storm, Cheyenne
- When
- December 23, 3:00 PM MST to 11:00 PM MST
- Where
- Cheyenne forecast zone
- Reported by
- Public
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Ten inches of snow was observed at Sidney.
Winter Storm, Cheyenne
- When
- December 23, 3:00 PM MST to 11:00 PM MST
- Where
- Cheyenne forecast zone
- Reported by
- Public
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Seven to nine inches of snow was observed at Potter.
Winter Storm, South Sioux
- When
- December 23, 3:00 PM MST to 11:00 PM MST
- Where
- South Sioux forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Six inches of snow was observed at Agate.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, December 23, 20171 death · 1 event
- Winter Weather in Nebraska, December 23 to 24, 201723 events
- High Surf in Hawaii, December 23 to 25, 201712 events
- Extreme Cold and Lake-Effect Snow in Michigan, December 23 to 27, 201710 events
- Flash Flooding and Flooding in Tennessee, December 23, 20179 events
- Winter Weather in Ohio, December 23, 20174 events
- Damaging Winds in Alabama, December 23, 2017$4,000 · 65 kt wind · 4 events
- Winter Storm and Winter Weather in Colorado, December 23, 20173 events
- Flooding in Kentucky, December 23, 20173 events
- Winter Weather in Rhode Island, December 23, 20172 events
- Winter Weather in Connecticut, December 23, 20172 events
- Heavy Snow in Maine, December 23, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732460, 732461, 732463, 732465, 732466.